Drought, Polk
- When
- May 1, 12:00 AM CST to May 6, 11:59 PM CST
- Where
- Polk forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.187, -97.568 (the zone’s center; the record gives no point)
May 2024 marked a welcome milestone in recent drought history across the 24-county South Central Nebraska area. S.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
May 2024 marked a welcome milestone in recent drought history across the 24-county South Central Nebraska area. Although some coverage of less-serious drought categories remained per the U.S. Drought Monitor (USDM), the entire domain was cleared of Severe Drought (D2) for the first time in 27 months (since Feb. 2022). Going hand in hand, May actually marked the sixth-consecutive month that at least a slight majority of the area measured above normal precipitation (see below for more detailed monthly precipitation info). Focusing on county-level USDM drought category specifics during the month, May opened with roughly 53 percent of the 24-county area assigned anywhere from D0 (Abnormally Dry) to D2, with a more detailed breakdown as follows: 1) D2 encompassed around 15% of the area and at least portions of seven eastern counties (including most of Fillmore/Clay/York/Thayer)...2) Moderate Drought (D1) comprised roughly 26% of the domain (almost entirely within counties along/east of Highway 281)...3) Roughly 12% of the area was assigned D0 (including most of Adams/Hamilton counties)...4) The remaining approximately 47% of South Central Nebraska featured drought-free D-nothing (including several western and far northern counties). As the month got underway, the momentous removal of D2 from the seven eastern counties occurred early-on...with the May 7th USDM issuance. Subsequent weekly updates brought only slight reductions in the areal coverage of D0/D1, but improvements nonetheless. At month's end, roughly 41% of the area was assigned either D0 or D1...almost entirely within counties along/east of Highway 281. A more specific breakdown stood as follows: 1) D1 only constituted around 16% of South Central Nebraska (including most of Fillmore/Clay/Adams/Thayer counties)...2) Roughly 25% of the domain hung onto D0...3) The remaining approximately 59% of the 24-county area boasted drought-free D-nothing.
Turning to May 2024 rainfall details, for South Central Nebraska as a whole it was overall good news for the sixth-straight month. Putting numbers to it, approximately three-fourths of the area picked up above normal precipitation (meaning at least roughly 4.37), including roughly one-fifth of the 24-county domain seeing at least 150% of normal. The very-highest totals concentrated within counties north of Interstate 80, and also within far western and far southern local counties. Meanwhile, the roughly one-fourth of the area that received below normal rainfall was primarily focused within counties along Highway 6 east of the Minden area, along with mainly southern sections of Hamilton and York counties. However, even in these below normal locales, it was not bone dry either, as most places measured at least 3-4 (at least 70% of normal). Per around 175 NWS and NeRAIN/CoCoRaHS observers, some of the very-highest monthly tallies featured: 9.60 in Dannebrog. 8.84 in St. Paul (3rd-wettest May on record out of 125 years), 8.63 near Shelby (2nd-wettest May out of 30 years), and 8.32 near Palmer. On the comparatively drier side of things, a few of the lowest May tallies included: 3.12 in York, 3.66 at Kenesaw, 3.70 eight miles south of Elwood, and 3.73 near Ohiowa in extreme southeastern Fillmore County. Putting some perspective on the cumulative drought improvement within South Central Nebraska over the last six months (Dec. 2023-May 2024), the area went from having around 80% of places assigned D0 to D4 (Exceptional) categories in early-December (including around 40% D3-D4)...to completely eliminating D2-D4 and having only around 41% of the domain assigned less-serious D0-D1 categories by late-May. Specifically at Central Nebraska Regional Airport (GRI), total precipitation spanning Dec. 2023-May 2024 was 16.74...a respectable 5.94 above normal/155% of normal.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 30, 11:27 PM CST, 33 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Hastings NE 1227 AM CDT Wed May 1 2024 .KEY MESSAGES... - There is a slight chance (around 20%) of thunderstorms this afternoon across far eastern and northeastern portions of the forecast area. These storms may become severe. - Shower and thunderstorm chances increase (up to near 70% during the afternoon) on Wednesday areawide with storm chances increasing up to 95% Wednesday night. - There is a 20% to 30% chance of strong to severe storms during the day Wednesday but much higher chances (up to around 70%) Wednesday evening and night. - After today, high temperatures will mostly be in the 60s and 70s and low temperatures in the 30s to 50s. && .UPDATE... Issued at 955 PM CDT Tue Apr 30 2024 Quick update regarding thunderstorm potential tomorrow... Latest model guidance is really honing in on the ongoing activity across KS/OK and how it will affect our sensible weather on Wed. In general, seems less and less likely that the surface warm front will return northward anywhere close to the local CWA, owing to persistent convection over central/SE Kansas into N OK through the overnight and even into Wed AM. Sfc winds will turn SE, but all this will do is advect a convectively overturned airmass from these areas into south central Nebraska and north central Kansas. This is not overly uncommon for this area at this time of year, as we're still several weeks from peak sun angle and don't have the help of surface ET. In fact, latest hi-res guidance suggests an expanding area of only 50s sfc temps by the aftn hrs thanks to more Erly/upslope sfc flow and thickening cloud cover. Prior to that, will probably see incr scat elevated convection from S to N by late AM or early aftn. Forecast soundings are generally unimpressive, at least from a thermo environment, as MUCAPE largely remains less than 1K J/kg. Could see some small hail (pea to penny-ish) from strongest cores, thanks to seasonably low WBZ heights and strong effective shear. Appears our "highest" risk for severe convection will come during the late evening and overnight from activity that initially develops over NE CO, then shifts E. Due to aforementioned stabilized effects from earlier in the day, any tstms tmrw eve/night will likely be elevated...around 800mb per 00Z HRRR forecast soundings. These soundings continue to be somewhat modest from an instability perspective (MUCAPE 1000-2000 J/kg, perhaps locally higher W/SW of the Tri-Cities), but 50kt of SWrly flow at H5 atop incr 35-45kt Srly LLJ should yield a substantial amount of effective shear. Even after excluding the stable lowest 1km, 1-6km hodographs are still quite long, and straight, with around 60kt of effective shear. This suggests some sort of combination of splitting supercells and/or linear segments. Axis of MUCAPE is highest W/SW of the Tri-Cities, so these areas may have highest risk in the 00Z-06Z time frame, with lessening risk with time and eastward extent. Large hail will likely be the primary risk. If linear storm mode indeed transpires, then dmg wind risk isn't zero...but a relatively deep stable layer (around 1km) argues against much high wind making it to the sfc. This seems to be reflected in 00Z HRRR by lack of significant gusts near this convection. Any tornado threat looks to remain well S/SW of the area. && .DISCUSSION... Issued at 312 PM CDT Tue Apr 30 2024 Today and tonight... An upper trough is over the Pacific Northwest and Northern Plains and extends southward over the Central Plains. A cold front is pushing through south central and central Nebraska and north central Kansas from the northwest. Showers and thunderstorms are expected to develop along and ahead of this cold front this afternoon into this evening as it moves southeastward. Most models are showing the convection developing east of the forecast area, but there is about a 20% chance of storms developing across the far eastern and northeastern part of the forecast area later this afternoon. Any storm that develops will have the potential (60% to 70% chance) to become severe given fairly high CAPE, wind shear, and instability. Gusty northwest winds are present behind the front with temperatures in the 60s and 70s. A surface high will be present across the area tonight with fairly light winds. Low temperatures will range from the low 40s to low 50s. Wednesday and Wednesday night... Showers and thunderstorms may develop across mainly north central Kansas into far south central Nebraska Wednesday morning as the cold front lifts northward a bit and interacts with an upper level disturbance. Widespread severe storms are not expected with this activity but a few strong to severe storms will be possible (about a 20% to 30% chance). An upper trough to the west will move closer to the region Wednesday afternoon further increasing the upper level lift. There is uncertainty as to whether the activity during the morning and early afternoon hours will be strong to severe. Lift from the upper trough will increase across the area Wednesday night with the stalled front receiving a push southeastward. This will likely result in a complex of storms moving across the forecast area Wednesday evening into Wednesday night. The threats with these storms will be large hail, damaging winds, localized flash flooding, and a low tornado threat. High temperatures Wednesday will be in the mid 60s to low 70s. Low temperatures Wednesday night will be in the mid 40s to mid 50s. Thursday through Monday night... Lingering showers and storms are possible (up to a 50% chance) mainly east of Highway 281 Thursday morning. The rain and storms are expected to be out of the area Thursday afternoon. Winds will be gusty out of the northwest Thursday morning into Thursday afternoon as the colder air pushes through the area. High temperatures Thursday are expected to be in the mid 60s to low 70s. Winds will weaken during the evening hours with partly cloudy to mostly clear skies overnight. Low temperatures Thursday night are expected to drop into the mid 30s to mid 40s. Winds will increase out of the south to southeast on Friday as an upper trough covers the northern and central Plains. High temperatures on Friday are expected to be fairly similar to the previous day. An upper trough will move over the Central Plains Friday night and will provide increased chances (up to around 60%) of showers and thunderstorms. Low temperatures Friday night are expected to be in the mid 30s to upper 40s. The showers and storms will end by Saturday afternoon with high temperatures in the mid 60s to lower 70s. Low temperatures Saturday night will mostly be in the 40s. Winds across south central and central Nebraska and north central Kansas will increase out of the south to southeast with an upper trough dominating the western part of the country on Sunday. High temperatures on Sunday will mostly be in the 70s across the area. Gusty south to southeast winds will continue into Sunday night with lows in the 50s. The upper trough to the west will begin to move over the Central Plains on Monday with increasing rain and storm chances (up to near 50%). Low temperatures Monday night are expected to be in the mid 40s to mid 50s. && .AVIATION /06Z TAFS THROUGH 06Z THURSDAY/... Issued at 1209 AM CDT Wed May 1 2024 Cloud cover will increase tonight into Wednesday morning. Showers and a few thunderstorms are expected to develop Wednesday afternoon. Ceilings continue to fall through Wednesday afternoon, eventually dipping to MVFR by around 00Z Thursday. Ceilings may continue to decrease to IFR through the evening, with patchy drizzle and fog as well. Another round of thunderstorms, some of which will likely be severe is expected to move through the terminals in the 03-08Z Thursday timeframe. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && UPDATE...Thies DISCUSSION...Schuldt AVIATION...Mangels
Hazardous Weather Outlook National Weather Service Hastings NE 837 PM CDT Tue Apr 30 2024 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 011200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 837 PM CDT Tue Apr 30 2024 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There are chances for thunderstorms through the entire day on Wednesday. A few strong storms could produce marginally severe hail during the morning into the mid afternoon, but the peak timeframe for severe weather will be 5pm to 3am. Large hail, damaging winds, localized flash flooding, and an isolated tornado will be possible during the evening and overnight hours. Periodic chances for thunderstorms continue for portions of the area Thursday through Monday as well. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings Thies
The national radar mosaic for the moment the first event began.
7 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1175604, 1175605, 1175606, 1175607, 1175608, 1175609, 1175610.